Arizona, 2022

Flash Flood and Hail in Arizona, September 11, 2022

September 11, 2022 · NWS TWC · 5 events in 2 counties and zones

The remnants of tropical storm Kay were centered off the California coast but helped generate enough shear to produce severe thunderstorms that moved northwest across southeast Arizona during the late afternoon and evening. Thunderstorms produced large hail, heavy rain and flash flooding in Green Valley and isolated wind damage in Saddlebrooke and the northern part of the Tohono O'odham Nation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

The remnants of tropical storm Kay were centered off the California coast but helped generate enough shear to produce severe thunderstorms that moved northwest across southeast Arizona during the late afternoon and evening. Thunderstorms produced large hail, heavy rain and flash flooding in Green Valley and isolated wind damage in Saddlebrooke and the northern part of the Tohono O'odham Nation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 11, 12:50 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 12:50 PM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1250 PM MST Sun Sep 11 2022

.SYNOPSIS...Expect scattered showers and thunderstorms each day
through Tuesday. Thereafter, conditions start to dry out with a
large decrease in rain chances. Temperatures will be around normal
through the middle of the week then increase to above normal.

&&

.DISCUSSION...The overall weather pattern this afternoon is defined
by an upper low from the remnants of the tropical system Kay centered
off the coast of the southern California/northern Baja (30.5N
122.1W) and a high amplitude ridge of high pressure with its ridge
axis extending from NE Nevada to NW New Mexico.

At the surface, a strong surface high over northern TX is resulting
in a fairly tight pressure gradient/boundary nudging into the SE
corner of the state. Surface winds were a bit breezy across eastern
Cochise county late this morning, with some easterly gusts around 30-
35 mph near San Simon and Bowie. The latest GOES-16 Total PWAT
imagery indicated a slug of PWAT between 1.45-1.65 inches that has
moved up the gulf and spilled into southern Maricopa and Pinal, with
the nose of the slug over NW portions of the Tucson Metro Area.
Aloft, we are starting to see the upper low begin to eject. As this
happens, the flow at 300 mb starts to open up, with decent
divergence developing today across the majority of southeast
Arizona. The models show a max of 300 mb omega over SE Arizona
today, with much stronger lift tomorrow afternoon as the upper low
bodily ejects through the mid-levels.

In any event, today looks like a potentially busy afternoon/evening,
as multiple ingredients are present to enhance thunderstorm
development with a decent shear given the strong S/SE lower level
flow and strong S/SW flow in the mid-levels. The lower level
convergence, the deeper PWATs and upper diffluence will help focus
convection over eastern Pima and southeast Pinal counties. The HREF
probabilities this afternoon for winds in excess of 30 kts is in the
70-90 percent range. Expect strong storms across the Tucson Metro
Area this afternoon, with storms pushing outflows N/NW into SE Pinal
county into the evening. Blowing dust may be impactful this
afternoon.

Otherwise, the more active and stronger day may actually be Monday
afternoon with the stronger dynamics associated with the upper low
ejecting. The mid and upper flows become more unidirectional
tomorrow, which will increase the potential for training storms.
Given this and the deep moisture in place, we may see more
widespread heavy rainfall amounts despite the faster moving storms.
The HREF 24-hour localized probability matched mean of the QPF
indicates  heavy pockets of 1-2 inches extending from Santa Cruz
county north into eastern Pinal county.

Although moisture/storms will still be present Tuesday, an upper
high develops over northern Sonora and northern Chihuahua Mexico
Wednesday thru Friday which will result in a dry westerly flow into
the region. This will make for a much quieter second half of the
forecast period.

&&

.AVIATION...Valid through 13/00Z.
Expect scattered SHRA/TSRA beginning this afternoon, continuing
into the overnight hours, with cloud bases dropping to around 5-8k
ft AGL. Sfc winds SELY 10-15 kts with gusts to 30-35 kts across the
far southeast corner of Arizona. Although winds ease during the
evening and become more variable, thunderstorm outflows of 40+ kts
will be possible with localized reductions in visibility due to
blowing dust. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An upper level disturbance associated with
the remnants of the tropical system Kay will pass through the state
today into Tuesday resulting in increased rain chances. Locally
heavy rainfall will be possible with some of the stronger showers or
thunderstorms. The most active day is expected to be Monday.
Otherwise, maximum temperatures will be near normal over the next
several days. A hotter weather pattern develops late next week as
high pressure aloft strengthens over the region.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 11, 4:28 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
428 PM MST Sun Sep 11 2022

AZZ503-504-120015-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
428 PM MST Sun Sep 11 2022

...Strong thunderstorms will impact portions of east central Pima
County through 515 PM MST...

At 427 PM MST, Doppler radar was tracking strong thunderstorms from
near Sahuarita to near Corona de Tucson. These storms were nearly
stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, East
Sahuarita, Tucson International Airport, Summit and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 265 and 276.
 Interstate 19 between mile markers 37 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3218 11089 3196 11117 3180 11108 3181 11098
      3197 11079 3216 11072
TIME...MOT...LOC 2327Z 169DEG 4KT 3200 11085 3184 11105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Sep 11, 5:12 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
512 PM MST Sun Sep 11 2022

AZZ502>504-120100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
512 PM MST Sun Sep 11 2022

...A strong thunderstorm will impact portions of north central Pima
County through 600 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorms 11
miles northwest of Three Points, or 21 miles southwest of Marana,
moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points, Avra Valley, Picture Rocks and San Pedro.

This includes the following highways...
 Route 86 between mile markers 140 and 151.
 Route 286 between mile markers 43 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 11130 3200 11148 3235 11164 3242 11126
TIME...MOT...LOC 0012Z 173DEG 12KT 3219 11142

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Sep 11, 5:16 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
516 PM MST Sun Sep 11 2022

AZZ503-504-120100-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
516 PM MST Sun Sep 11 2022

...A strong thunderstorm will impact portions of east central Pima
County through 600 PM MST...

At 515 PM MST, Doppler radar was tracking strong thunderstorms near
San Xavier Community, or 8 miles northwest of Sahuarita, moving
north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Three Points, Pascua Pueblo Yaqui Reservation, East
Sahuarita, Summit, Valencia West, Tucson International Airport,
Corona De Tucson, Rita Ranch and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 263 and 278.
 Interstate 19 between mile markers 36 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3180 11089 3180 11108 3198 11126 3209 11125
      3217 11105 3219 11080 3208 11071
TIME...MOT...LOC 0015Z 173DEG 12KT 3204 11105

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KRG

The radar

The Tucson radar (KEMX), 39 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pima

When
September 11, 5:55 PM MST
Where
Pima County, 4.53 mi SW of Continental
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.800, -111.030

Thunderstorm Wind, Pinal

When
September 11, 6:15 PM MST
Where
Pinal County, 7.74 mi SW of Oracle
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
CoCoRaHS
Coordinates
32.542, -110.866

Thunderstorm winds downed large tree limbs in Saddlebrooke.

Flash Flood, Pima

When
September 11, 6:54 PM MST to 10:00 PM MST
Where
Pima County, 0.79 mi SW of Continental to 0.61 mi W of Continental
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.842, -110.990

Heavy rain of 3-4 in three hours caused flash flooding and road closures in Green Valley, including Camino Del Sol and Abrego Drive.

Thunderstorm Wind, Pima

When
September 11, 7:00 PM MST
Where
Pima County, 7.15 mi NNE of Anegam
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
32.468, -111.993

Thunderstorm wind downed 3 power poles south of North Komelik.

Hail, Pima

When
September 11, 8:04 PM MST
Where
Pima County, 0.91 mi SE of Continental
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.840, -110.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057448, 1057457, 1057454, 1057456, 1057449.